Wednesday, September 17, 2014
Monday, January 18, 2010 OLIVIA, Community Member, asks

Q: QUESTION ABOUT TOPAMAX 25MG & WEIGHT LOSS

I started taking Topamax 25 mg at bedtime. Started in mid October. In December I noticed a drop in wieght around 8lbs. I was at a good weight before. Should I expect more weight loss? I hope not.

Answer This
Answers (7)
Teri Robert, Health Guide
1/30/10 1:03pm

Olivia,

 

In the clinical trials of Topamax, people who experienced weight loss as a side effect lost an average of 2.3% of their starting weight.

 

Nobody can predict if the weight loss you've experienced will continue. If you're losing enough weight that you're underweight, please talk with your doctor about changing to a different medication.

 

Please keep me posted?


Reply
Ilovemytwhhorserosie, Community Member
1/19/10 12:13pm

Yes topamax is known to have the side effeft of loosing weight it did for me .im  heavy so ide be thrilled however i know some thin people on it they have to be carefully monitored as it can decrase your apatite. There could be other reasons though. please see your dr. being to thin is just as harmful as being to heavy im on a much higher dose and have been for 6 years.

Reply
PinkPatty, Community Member
1/19/10 5:35pm

Yes, I too lost weight on Topamax.  Not so much on lower doses like 25 mg. but when you go higher (100 and up) you can just forget to eat.  I would sometimes be in the afternoon and realize I had completely forgotten to eat anything, I really wasn't hungry at all.  I started making sure I'd eat something periodically.

 

This was no problem for me, I was really glad to lose the 30 lbs. I lost on Topamax but I'd definitely watch it closely if you don't have any weight to loose.

 

It also seemed to change my metabolism such that when eating normal, I'd still lose weight without even knowing.

 

I considered this a big plus for Topamax.

 

Good luck.

 

Patty

Reply
Deb, Community Member
2/15/14 3:17pm

Patty,

I am on 75 mg. now and have migarines all my life, have really gotten worse over the last 3 years. hope this topamax works for me too. would be a plus for the weight loss, i would like to lose about 25 pounds, which i am already on Weight watchers and a lifetime member and lost over 134 pound and kept it off for over 7 years now with exercise. with the migarines haven't been able to exercise at all in months and that the reason I ganined the weight.  I have just begin not having an appetite and this week lost 4 pounds. still having migarines but hopefully improving, just needing some encourgement, I guess woudl you email me.  I see you lost the weight and hopefully your migarines are better. I am 61 years and married. Thanks

Deb

Reply
Stephanie, Community Member
2/ 7/10 6:56pm

I am on 100 mg (recently started the generic version).  I dropped a total of about 15 pounds and was thin to begin with.  I have been steady at my current weight which is still quite thin for about a year. 

Reply
GiGi, Community Member
2/11/10 8:59am

The weight loss will level off.  One thing with Topax is that it is referred by patients as "Dopomax" because on larger doses you feel kind of dopey & you find it hard to find words when you are talking.  You may also get tingley or prickley feekling in your feet that won't go away.  I don't want to scare you off your meds because it is a good med but just communicate with your doctor if you feel any of these symtoms.  I'm still on the Topamax but at a lower dose now and have taken is for the last 10 years or so.  I've had migraines since I was 5.

Reply
Lou, Community Member
5/ 1/12 8:42pm

Has the topamax really helped your migraines?  My daughter has had them for many years and so far nothing has helped.  Although she is very thin already so I am nervous that she will continue to lose and not have an appetite.  Any word on pregnancy while taking these meds? For the future?  Any advice would be appreciated!!

Reply
Jen B., Community Member
8/16/12 7:10pm

I've recently started using topamax. I've only been on it for about 2 weeks. Im on 25 mg and have already lost 10lbs. I'm a bigger girl so i have no problem with that and i hope to loose more. My sister was on it a few years ago, i dont know what dosage, but she said she lost almost 100 pounds. she was hardly eating. I dont know if that was from this or what but she was almost 400 lbs at the time so it was great for her.

Reply
Stacy, Community Member
3/ 5/13 3:02pm

Do you take it once or twice a aday?

 

Reply
Leigh, Community Member
2/17/14 12:16am

I started taking Topamax (topirimate) a few months ago and did notice some weight loss. I'm thin to begin with and feel that not having an appetite along with the fatigue I've experienced were causing me more stress and actually could be defeating the purpose of taking it in the first place. 

Initially I was supposed to take 25mg and increase it to 100mg per day, but the fatigue was particularly annoying for me at 25mg, so I did not increase the dosage. I have now discontinued using Topamax and will have to try something else.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By OLIVIA, Community Member— Last Modified: 02/22/14, First Published: 01/18/10